Alert archive / New Mexico / Red Flag Warnings in 2022

Red Flag Warning 7, NWS Midland/Odessa, TX

March 3, 2022Culberson County, Texas; 4 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at Mar 3, 2022, 2:06 PM CST for Culberson County, Texas; 4 counties in New Mexico. It took effect at Mar 4, 2022, 10:00 AM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2022, 2:06 PM CST (20:06 UTC)
In effect from
Mar 4, 2022, 10:00 AM CST
Expired
Mar 4, 2022, 9:00 PM CST
In force
11 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 121 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3629 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS84 KMAF 032006 CCA
RFWMAF

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Midland/Odessa TX
206 PM CST Thu Mar 3 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ TO 9 PM
CST /8 PM MST/ FRIDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT
WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR THE 
SACRAMENTO FOOTHILLS, GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST 
NEW MEXICO PLAINS, VAN HORN AND THE HIGHWAY 54 CORRIDOR, AND 
EASTERN CULBERSON COUNTY...

NMZ117-050300-
/O.UPG.KMAF.FW.A.0007.220304T1800Z-220305T0100Z/
/O.NEW.KMAF.FW.W.0007.220304T1600Z-220305T0300Z/
Chaves Plains-
106 PM MST Thu Mar 3 2022

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM MST FRIDAY FOR 
RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, 
AND HIGH TO EXTREME FIRE DANGER...

* AFFECTED AREA...Chaves Plains.

* TIMING...From 9 AM to 8 PM MST Friday.

* WINDS...South 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* RFTI...4 or near critical.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

NMZ116-118-TXZ270>273-050300-
/O.NEW.KMAF.FW.W.0007.220304T1600Z-220305T0300Z/
Sacramento Foothills and Guadalupe Mountains-Eddy Plains-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
206 PM CST Thu Mar 3 2022 /106 PM MST Thu Mar 3 2022/

...RED FLAG WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ TO 9 PM
CST /8 PM MST/ FRIDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT
WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Eddy Plains, Guadalupe Mountains Above 7000 Feet, Guadalupe 
  and Delaware Mountains, Van Horn and Highway 54 Corridor and 
  Eastern Culberson County.

* TIMING...From 10 AM CST /9 AM MST/ to 9 PM CST /8 PM MST/ 
  Friday.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* RFTI...4 or near critical.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
2 follow-up statements
071 
WWUS84 KMAF 040934
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
334 AM CST Fri Mar 4 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ TO 9 PM
CST /8 PM MST/ TODAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT 
WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR THE 
SACRAMENTO FOOTHILLS, GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST 
NEW MEXICO PLAINS, VAN HORN AND THE HIGHWAY 54 CORRIDOR, AND 
EASTERN CULBERSON COUNTY...

NMZ116>118-TXZ270>273-042145-
/O.CON.KMAF.FW.W.0007.220304T1600Z-220305T0300Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
334 AM CST Fri Mar 4 2022 /234 AM MST Fri Mar 4 2022/

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chaves Plains, Eddy Plains, Guadalupe Mountains Above 7000 
  Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 
  54 Corridor and Eastern Culberson County.

* TIMING...From 10 AM CST /9 AM MST/ to 9 PM CST /8 PM MST/ today.

* WINDS...Southwest 25 to 35 mph with gusts up to 45 mph in the
  plains. Southwest 35 to 45 with gusts to 65 mph in the
  mountains.

* RELATIVE HUMIDITY...As low as 10 percent.

* RFTI...6 or critical.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
874 
WWUS84 KMAF 042039
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
239 PM CST Fri Mar 4 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ 
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF
20 MPH OR MORE, AND HIGH FIRE DANGER FOR THE SACRAMENTO FOOTHILLS,
GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, 
VAN HORN AND THE HIGHWAY 54 CORRIDOR, AND EASTERN CULBERSON 
COUNTY...

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS 
OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR THE 
SACRAMENTO FOOTHILLS, GUADALUPE, DELAWARE, AND DAVIS MOUNTAINS AND
FOOTHILLS, SOUTHEAST NEW MEXICO PLAINS, PERMIAN BASIN, WETSERN 
LOW ROLLING PLAINS, VAN HORN AND THE HIGHWAY 54 CORRIDOR, EASTERN
CULBERSON COUNTY, AND REEVES COUNTY AND THE UPPER TRANS PECOS...

NMZ116>118-TXZ270>273-060300-
/O.NEW.KMAF.FW.A.0008.220305T1500Z-220306T0300Z/
/O.CON.KMAF.FW.W.0007.000000T0000Z-220305T0300Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
239 PM CST Fri Mar 4 2022 /139 PM MST Fri Mar 4 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF
20 MPH OR MORE, AND HIGH FIRE DANGER...

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH 
SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS 
OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chaves Plains, Eddy Plains, Guadalupe Mountains Above 7000 
  Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 
  54 Corridor and Eastern Culberson County.

* TIMING...Warning...From 10 AM CST /9 AM MST/ to 9 PM CST /8 PM 
  MST/ today.  Watch...From Saturday morning through evening.

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* RFTI...6 or critical.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NMZ119-TXZ045>048-050>053-059>063-067>070-274-277-278-060300-
/O.NEW.KMAF.FW.A.0008.220305T1500Z-220306T0300Z/
Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Reeves County Plains-Davis Mountains-Davis Mountains Foothills-
239 PM CST Fri Mar 4 2022 /139 PM MST Fri Mar 4 2022/

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH 
SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS 
OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER...

* AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, 
  Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, 
  Glasscock, Ward, Crane, Upton, Reagan, Lea, Reeves County 
  Plains, Davis Mountains and Davis Mountains Foothills.

* TIMING...From Saturday morning through evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* RFTI...3 or near critical.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

44

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 3, 11:36 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 3, 11:36 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1136 AM CST Thu Mar 3 2022

...New AVIATION, FIRE WEATHER...

.AVIATION...
(18Z TAFS)
Issued at 1133 AM CST Thu Mar 3 2022

VFR prevailing thru the PM hrs. Overnight will see increase in
southerlies due to nocturnal LLJ development. KMAF/KFST will see
winds increase to b/w 10-15kts overnight with sporadic gusts over
20kts possible at KFST overnight, followed by KMAF gustiness after
12/13z. MVFR cigs expected due to jet at KMAF/KHOB/KINK with IFR
likely after 12z at KMAF/KHOB. Vis b/w 2-5 SM expected at impacted
MVFR locales beginning after 11z. Conditions improve after 16z.

&&

.SHORT TERM...
(Today through Friday afternoon)
Issued at 309 AM CST Thu Mar 3 2022

An upper ridge extending from Mexico up along the Rockies to Canada
will drift onto the plains today as the next cut off low sets up off
the coast of CA.  This low will begin to move ashore late tonight
rolling across CA Friday and weaken as it moves into AZ. A secondary
low will move down across OR Friday.

Should be a couple degrees warmer today in the low to mid 70s with
guidance indicating much warmer lows tonight in the 40s and 50s as a
SE wind pulls moisture into the region.  Dewpts climb into the 50s.
With all that moisture will see low clouds pushing up into the Lower
Trans Pecos and Permian Basin late tonight/early Friday morning.
Friday looks even warmer with readings in the 80s for portions of SE
NM... the Trans Pecos... and along the Rio Grande.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 309 AM CST Thu Mar 3 2022

A broad, upper trough will over the western and much of the central
part of the country on Saturday. West Texas and Southeast New Mexico
will be at the base of the upper trough. This will contribute to
surface winds becoming gusty out of the southwest to west Saturday
afternoon. Temperatures are expected to cool slightly on Saturday
from the previous day due to the upper trough moving overhead. The
upper trough to the west will move closer to the region on Sunday
and will contribute to surface winds increasing across West Texas
and Southeast New Mexico out of the west. Strong winds will be
possible in the Guadalupe Mountains on Saturday and Sunday. Showers
and thunderstorms will be possible across the Western Low Rolling
Plains Sunday morning. High temperatures on Sunday will be similar
to Saturday.

A cold front will move into the area on Monday resulting in high
temperatures ranging from the 50s across the northern and central
Permian Basin, portions of Southeast New Mexico, and the Guadalupe
and Davis Mountains to near 80 along the Big Bend. Cool conditions
will continue into Tuesday with highs mostly in the 50s and 60s. A
warmup is expected on Wednesday with southerly surface winds.
Temperatures will continue to warm into next Thursday.

&&

.FIRE WEATHER...
Issued at 309 AM CST Thu Mar 3 2022

Fire weather concerns increase on Friday with temperatures 10 to 15
degrees above normal and winds increasing out of the southwest. Low
relative humidity will also be present from Southeast New Mexico to
the Rio Grande. This will increase RFTI values to 4 to 5 across
portions of Southeast New Mexico. A Fire Weather Watch has been
issued for Friday for Chaves County. Low relative humidity values
will become more widespread on Saturday and Sunday across the
area with many places experiencing single digit humidity values.
Winds will again strengthen on Saturday with the strongest winds
from the northwest Permian Basin to the Guadalupe Mountains. Winds
will increase even more on Sunday across these same areas. Sunday
will likely be the day of greatest concern for fire weather with
RFTI values of 4 to 6 across much of the area. Fuels will also
continue to dry with no rainfall expected. Conditions will improve
on Monday with the arrival of a cold front but low relative
humidity values will still be present from the Pecos River south
to the Rio Grande.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               76  51  77  53 /   0   0   0   0
Carlsbad                 75  45  81  45 /   0   0   0   0
Dryden                   76  53  80  52 /   0   0   0   0
Fort Stockton            76  52  84  48 /   0   0   0   0
Guadalupe Pass           70  50  74  44 /   0   0   0   0
Hobbs                    72  45  77  44 /   0   0   0   0
Marfa                    75  38  78  36 /   0   0   0   0
Midland Intl Airport     75  51  79  51 /   0   0   0   0
Odessa                   74  51  80  51 /   0   0   0   0
Wink                     75  46  83  44 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Fire Weather Watch from Friday morning through Friday afternoon
     for Chaves Plains.

&&

SHORT TERM...72
LONG TERM....80
AVIATION...87
Hazardous weather outlook, Mar 3, 1:48 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
148 PM CST Thu Mar 3 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-042000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
148 PM CST Thu Mar 3 2022 /1248 PM MST Thu Mar 3 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Red Flag Warning is in effect Friday for the Guadalupe and Delaware
Mountains, Southeast New Mexico, and Culberson County.

Critical fire weather will be possible Saturday and Sunday.

A High Wind Watch is in effect Saturday afternoon for the Guadalupe
and Delaware Mountains.

High winds will be possible in the Guadalupe and Delaware Mountains
Sunday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:02 PM CSTHigh Wind WatchMAFCulberson13 hr
Mar 3, 2:55 AM CSTFire Weather WatchMAFChaves, Lincoln11 hr

Nearby

Red Flag Warnings in New Mexico, 2022Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.